Tornadoes · United States · Wisconsin · 2022

EF0 tornado, Knapp to Colfax, Wisconsin, May 9, 2022

From Knapp to Colfax, this EF0 tornado ran 0.7 miles across Dunn County on May 9, 2022, touching down at 7:25 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2022
Touchdown
7:25 PM CDT (00:25 UTC)
Lifted
7:27 PM CDT (00:27 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Dunn County
Touchdown point
44.950, -92.062
Lift-off point
44.953, -92.047
Record number
2205091825-01

The damage survey

14 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Tops is trees snapped. Maybe 200 yrd up the hill
  • Tornado start, damage to grove of trees
  • Irrigation pivot tipped over
  • Poorly constructed but completely destroyed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A dry-line/cold front that spawn a couple of tornadoes in eastern Minnesota, moved across west central Wisconsin during the evening and produced an additional three tornadoes, plus wind damage, and large hail. The tornadoes occurred near Lake Pepin, near Knapp, and between Colfax and Elk Mound in Dunn County.

Numerous trees were broken, including at a homestead east of Knapp. Maximum winds were estimated at 80 mph.

Tornado began just north of I-94 near Rusk. The damage continued through Whitetail Golf Course. An irrigation system was tipped over, an outbuilding was torn apart, a trailer tipped over, and hundreds of trees were uprooted or snapped. Although the maximum wind speed was estimated at 90 mph, at times the winds were not as strong as 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS MPX issued a tornado warning for this county at 00:08 UTC, 17 minutes before the tornado touched down, in force until 00:45 UTC.

The county was under a tornado watch, issued at 19:50 UTC and running to 01:52 UTC.

Issued (UTC)ExpiredProductOffice
14:31 UTC16:37 UTCSevere Thunderstorm WatchMPX
19:50 UTC01:52 UTCTornado WatchMPX
23:38 UTC00:15 UTCTornado WarningMPX
23:48 UTC00:13 UTCSevere Thunderstorm WarningMPX
23:57 UTC00:30 UTCSevere Thunderstorm WarningMPX
00:08 UTC00:45 UTCTornado WarningMPX
00:22 UTC00:45 UTCSevere Thunderstorm WarningMPX
00:24 UTC01:00 UTCTornado WarningMPX
00:45 UTC01:30 UTCSevere Thunderstorm WarningMPX
00:46 UTC00:55 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 9, 4:41 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 9, 4:41 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Mon May 9 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CDT Mon May 9 2022

KEY MESSAGES:

- Severe thunderstorms, including a few tornadoes, are possible
  through this evening for much of eastern Minnesota into western
  Wisconsin.

- Breezy winds to continue through this evening though speeds will be
  on a gradual diminishing trend.

- Mild but much drier conditions expected Tuesday.

After an active morning with severe thunderstorms across the northern
portions of our coverage area, an active evening is expected with
storms over eastern portions of our coverage area.

Low pressure centered near the SD/ND/MN border triple point earlier
this afternoon with a sharp warm/moist sector will traverse
northeast, reaching the Manitoba/Ontario border this evening with its
cold front sweeping eastward. The cold front will be aligned along
the northern MN/WI border into southeast MN this evening, and it will
be in the warm sector near and along this front that will have the
focus for thunderstorms, some of which could be severe.

Temperatures across much of the coverage area have surged into the
70s to lower 80s with dewpoints into the mid-to-upper 60s. Strong
instability ahead of the front, as evidenced on the 20z KMPX RAOB,
will contribute to strong storm development but coverage will be
limited by some warm temps around H7. However, strong wind fields are
in place with Sfc-1km, sfc-2km, sfc-3km helicity values all around
400 m2/s2, and near 500 m2/s2 aloft. Thus, this makes all storm modes
possible (large hail, damaging winds, tornadoes) through this
evening, hence the Tornado Watch through this evening for eastern MN
into western WI. Storm Prediction Center products SWOMCD #700 and
Tornado Watch #194 contain additional information on tonight's severe
weather potential.

Conditions will become more calm tonight through tomorrow behind the
cold front as weak high pressure drops southeast across the Upper
Mississippi River Valley. This will maintain mild conditions across
the area but with much lower dewpoints. Skies will partially clear
out tonight through tomorrow, but even with peak sunshine,
temperatures will top out in the low-mid 70s with dewpoints down into
the 40s to lower 50s. The only prospects for precipitation Tuesday
into Tuesday night will be in far southeast MN through southwestern
WI. No severe storms are expected, only scattered showers and a few
thunderstorms.

.LONG TERM...(Wednesday through Monday)
Issued at 332 PM CDT Mon May 9 2022

KEY MESSAGES:

- Several chances for thunderstorms  continue through the week with
occasional  bouts of severe weather and heavy rain. The most
widespread activity is expected Wednesday night.

- Hot and humid conditions midweek with heat indices near 90 across
southern Minnesota Wednesday and area wide Thursday.

WEDNESDAY AND THURSDAY, a warm front will lift through the region on
Wednesday and this will be the focus for rain and thunderstorms late
Wednesday into early Thursday. The Storm Prediction Center has a
slight risk of severe weather along the Dakota/MN border. Also, WPC
has a slight risk for excessive rain. Previous thinking still
applies that elevated storms will form along this frontal boundary,
and training thunderstorms will pose a risk for heavy rain. Given
the steep lapse rates in excess of 8C/km, large hail is also
possible.

Meanwhile south of this boundary warm and humid air will lead to
heat indices near 90 degrees. The Weather in Context tool shows near
record temperatures on Thursday as the hot/humid air become more
widespread. The only caveat to Thursday's temperature forecast is
the potential for lingering clouds from the early morning
convection. Otherwise expect the warmest day of the year so far.

FRIDAY THROUGH MONDAY, late Thursday and Thursday night the threat
for storms is across northwest Minnesota and the eastern Dakotas as a
more potent shortwave is forecast to lift up from the southwest.
Friday will be a bit cooler as a weak boundary tries to push through
the region, but this doesn't make much progress until another
shortwave trough moves through on Saturday and drives the frontal
boundary eastward. Highs on Sunday and Monday will retreat back into
the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon May 9 2022

After a volatile morning, we're in a relative lull in the action but
we are expecting additional TSRA development in eastern MN through
western WI later this afternoon and evening, particularly with
respect to organized storm development. A few isolated showers have
developed in western MN but the better environment for CB/TS
development is from far eastern MN thru WI, thus the KMSP-KRNH-KEAU
terminals. Due to uncertainty at this point, have included VCTS
thunder from KMSP eastward, as some thunderstorms are looking more
likely but it's a matter of where. Since confidence isn't high enough
at this point to include CB/TS with specific mention at sites other
than KEAU, have used the VCTS mention for a 4-hr window at KMSP-KRNH.
Conditions will then improve appreciably tonight through tomorrow
with VFR conditions. Strong winds will persist through late afternoon
over much of central-southern MN then slowly diminish this evening
into the early morning hours while shifting from SE to SW then W.

KMSP...Two main forecast issues: timing of any potential convection
and timing of wind shifts, especially around the 220 direction. MVFR
ceilings will prevail through late afternoon then partial clearing
(outside of any direct-impact TS) will allow for VFR conditions to
prevail this evening through tomorrow. Best timing of any convection
looks to be in the 20z-00z timeframe this afternoon, but due to
uncertainty of if they'll be at MSP or glancing nearby, have used
VCTS at this point and amend as needed. For winds, the shift through
the 220 direction looks to occur from 22z through 00z, thus a short
duration but winds will be in that 15-20kt gusting 35-40kt range
which may well create strong crosswind concerns.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/IFR in SHRA/TSRA late. Wind E 10 kts becoming SE
10-15kts gusting to 25 kts.
Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts.
Fri...Mainly VFR. Wind SW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 4 PM CDT this afternoon for Blue Earth-Brown-
     Carver-Dakota-Faribault-Freeborn-Goodhue-Hennepin-Le Sueur-
     Martin-McLeod-Nicollet-Rice-Scott-Sibley-Steele-Waseca-
     Watonwan-Wright.

     Wind Advisory until 7 PM CDT this evening for Chippewa-Douglas-
     Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Stearns-
     Stevens-Swift-Todd-Yellow Medicine.

WI...None.
&&

SHORT TERM...JPC
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, May 9, 3:29 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Mon May 9 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Additional thunderstorm development is expected this afternoon
and evening across eastern Minnesota through western Wisconsin.
Large hail, damaging winds, and a tornado or two are possible. A
Tornado Watch is in effect for much of eastern Minnesota through
western Wisconsin until 10 PM CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are multiple chances for thunderstorms this week. Some
storms may occasionally reach severe levels, with the best severe
risks Wednesday afternoon and night, and again Thursday afternoon
and night. Locally heavy rainfall and flash flooding are possible
Wednesday night.

Very warm and humid conditions will arrive midweek. Heat indices
in the 90s are likely Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, May 9, 5:54 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             PRESCOTT                44.75N 92.79W
05/09/2022  M1.00 INCH       PIERCE             WI   PUBLIC

            FROM SOCIAL MEDIA.

&&

BPH
Local storm report, May 9, 6:26 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             MENDOTA HEIGHTS         44.88N 93.14W
05/09/2022  M1.25 INCH       DAKOTA             MN   PUBLIC

            PICTURE VIA TWITTER, TIME ESTIMATED VIA
            RADAR.

&&

TDH
Local storm report, May 9, 6:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             NEW RICHMOND            45.12N 92.54W
05/09/2022  M1.00 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

TDH
Local storm report, May 9, 7:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             10 ESE RED WING         44.51N 92.36W
05/09/2022  E1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

BPH
Local storm report, May 9, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          STOCKHOLM               44.48N 92.26W
05/09/2022                   PEPIN              WI   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO MOVED ACROSS RIVER
            SOUTH OF STOCKHOLM. TIME ESTIMATED VIA
            RADAR.

&&

TDH
Local storm report, May 9, 7:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 S HASTINGS            44.67N 92.85W
05/09/2022                   DAKOTA             MN   TRAINED SPOTTER

            2FT DIAMETER TREES DOWN. TIME ESTIMATED VIA
            RADAR.

&&

TDH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

0.4 hours before the tornado, 122 km from the path. May 10, 2022.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 923 joules per kilogram, CIN -42, lifted condensation level 1801 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -82 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
2090 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

11.6 hours after it, 122 km from the path. May 10, 2022.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -98406, lifted condensation level 2428 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -45 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-98406 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Menomonie WI (LUM), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:35 UTC83.560.4140° 16 kt27999
22:55 UTC81.560.3140° 13 kt26999.3
23:15 UTC8160.4140° 17 kt22998.6
23:35 UTC80.260.8130° 18 kt22997.6
23:55 UTC80.260.8130° 22 kt28997.6
00:15 UTC80.460.8130° 11 kt998.6VCTS
00:35 UTC78.362.6150° 15 kt20999-VCTSRA
00:55 UTC7268.7260° 6 kt1002.4-VCTSRA
01:15 UTC72.5690° 0 kt1002-RA
01:35 UTC72.368.50° 0 kt1003
01:55 UTC72.368.40° 0 kt1003.7
02:15 UTC7168.280° 5 kt1004.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the touchdown began at 00:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:35 UTCHAIL 1New RichmondSt. Croix, WI
00:10 UTCTORNADO1 Se StockholmPepin, WIUPDATES PREVIOUS TORNADO REPORT FROM STOCKHOLM. SPOTTER REPORTED TORNADO ON THE MISSISSIPPI RIVER SOUTH OF STOCKHOLM. THE TORNADO WAS ALSO ON VIDEO. ABOUT ONE DOZEN TREES WERE BROKEN AS IT MOVED UP THE BLUFFS EAST OF STO
00:10 UTCTORNADOStockholmPepin, WISPOTTER REPORTED TORNADO MOVED ACROSS RIVER SOUTH OF STOCKHOLM. TIME ESTIMATED VIA RADAR.
00:25 UTCTORNADO1 E KnappDunn, WIDOZENS OF TREES WERE BROKEN, INCLUDING AT A HOME EAST OF KNAPP. THE PATH LENGTH WAS 0.7 MILES. THE TORNADO WAS RATED EF0 WITH ESTIMATED MAXIMUM WINDS OF 80 MPH.
00:32 UTCTORNADO3 Ese Cedar FallsDunn, WIUPDATES PREVIOUS TORNADO REPORT FROM 4 E CEDAR FALLS. VIDEO ON TWITTER. NWS SURVEY CONFIRMED TORNADIC DAMAGE JUST NORTH OF I-94 NEAR RUSK, WI. THE DAMAGE CONTINUED TO THE NORTHEAST THROUGH WHITETAIL GOLF COURSE. AN IRRIG
00:40 UTCTORNADO4 E Cedar FallsDunn, WIVIDEO ON TWITTER. LOCATION ESTIMATED BASED ON RADAR.
00:45 UTCTSTM WND DMG4 S ColfaxDunn, WILARGE PINE TREE DOWN.
01:25 UTCFUNNEL CLOUD7 Sse AltoonaEau Claire, WIFUNNEL WAS HALF-WAY TO GROUND BEFORE STALLING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 9, 2022

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 910:28 AM CDTEF0Polk, WI0.750
May 94:05 PM EDTEF0Monroe, FL0.015
May 95:38 PM CDTEF0Dakota, MN5.725
May 97:10 PM CDTEF0Pepin, WI1.225
May 97:32 PM CDTEF1Dunn, WI9.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.